Iowa, 2004

Hail in Iowa, May 7, 2004

May 7, 2004 · NWS DVN · 2 events in 1 county or zone

Boundaries left over from the pre-dawn and morning thunderstorms once again allowed thunderstorms to develop in the afternoon. Due to a much drier atmosphere, the hail was much smaller than in the morning storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Boundaries left over from the pre-dawn and morning thunderstorms once again allowed thunderstorms to develop in the afternoon. Due to a much drier atmosphere, the hail was much smaller than in the morning storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 2:30 PM CST, 38 minutes earlier.

Area forecast discussion, May 7, 2:30 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT FRI MAY 7 2004

.DISCUSSION...
LATEST SFC AND MSAS ANALYSIS INDICATING BOUNDARY ACRS EXTREME
SOUTHEAST NE...AND JUST SOUTH OF THE IA/MO BORDER STARTING TO GET
EDGY AND WILL BE LOOKING TO START TO SHIFT NORTHWARD. PRESSURE
FALLS INCREASING ACRS IA AND ESPECIALLY SOUTHERN MN ALSO INDICATING
THIS. COOL SFC RIDGE IS SETTLING OVER THE WESTERN GRT LKS THOUGH...
AND INCREASING GRADIENT BETWEEN THIS FEATURE AND FRONTAL BOUNDARY
GETTING SQUEEZED ENOUGH TO INDUCE BRISK EASTERLY SFC WINDS ACRS THE
NORTHERN 2/3 OF IA AND NORTHERN IL. THIS WILL BATTLE THE NORTHWARD
BOUNDARY ADVANCE AND PREFER THE SLOWER/FURTHER SOUTH SOLUTION OF THE
NGM AND UKMET.

EXTENT OF SOUTHERLY LLJ INFEED AND CONVERGENCE ON H85 BOUNDARY...AND
OTHER MCS/CONVECTIVE SPAWN PARAMETERS ARE ALL COMING TOGETHER OVER
EASTERN NE THIS EVENING. THICKNESS PARAMETERS...STEERING FLOW AND
LLVL BOUNDARY ALIGNMENT SUGGEST TRANSLATING THIS SCATTERED WESTERN
DEVELOPMENT INTO AN MCS AND PROGRESSING IT INTO AT LEAST OUR NORTHERN
HALF OF THE CWA(I-80 NORTHWARD) AFTER MIDNIGHT. VEERING H85 FLOW
OVERNIGHT WILL CONTINUE ELEVATED THTA-E ADVECTION AND CONVERGENCE FOR
SYSTEM INFEED AS IT MOVES EAST OVERNIGHT...WITH IT WANING TOWARD SAT
MORNING. POTENTIAL FOR SOME SEVERE(WINDS NEAR BOUNDARY AND HAIL
EVERYWHERE) AS IT MOVES INTO THE CWA LATE TONIGHT...BUT AGAIN WITH
DECREASED INFEED AS IT PUSHES ACRS EASTERN IA...COMPLEX MAY BE IN A
WEAKENING PHASE. BEFORE THEN FOR THIS EVENING...H85 MB BOUNDARY IS
SHIFTING NORTH MAKING FOR A CONTINUED CHANCE FOR A SHOWER OR
THUNDERSTORM ACRS THE FAR NORTHERN CWA THROUGH 7 PM OR SO...BUT
BETTER CHANCES WILL BE SETTING UP JUST TO THE NORTH OF LOCAL AREA OF
CONCERN. ANOTHER SHOT FOR SOME ISOLATED OR WIDELY SCATTERED
ACTIVITY BREAKING OUT WILL BE IN VCNTY OF FRONTAL BOUNDARY ALONG THE
IA/MO BORDER. THIS AREA BY FAR THE MOST UNSTABLE...BUT CAP HAS KEPT A
LID ON DEVELOPMENT. CURRENT CU FIELD ACRS NORTHERN MO LOOKING
INTERESTING...AND POTENTIAL FOR SOME EVENING WEAKENING OF CAP MAY
ALLOW SOME STORMS TO GO. COOL EAST-NORTHEAST FEED TO MAKE FOR COOLEST
PERIOD DURING THE EVENING ACRS THE NORTHERN HALF OF THE CWA...AND AS
FRONT AND SOUTHEAST FLOW STARTS TO SHIFT NORTH...TEMPS COULD
EXPERIENCE AN INCREASE AFTER MIDNIGHT.

IF THE FRONT CAN EDGE FAR ENOUGH NORTHWARD ON SAT AND CONVECTIVE
DEBRIS FROM TONIGHTS ACTIVITY ERODES FOR SOME INSOLATION...INCREASING
SOUTHERLY FLOW TO TAP INTO WARMER THERMAL POOL FOR POTENTIAL BIG
TEMP REBOUND TO AROUND 80 OR EVEN WARMER. THE FAR NORTH SHOULD BE
HELD IN THE 70S. NEXT WAVE TO ROLL ON SOUTHERN EDGE OF NORTHERN
CONUS/SOUTHERN CANADA WESTERLIES SAT NIGHT...WITH MAIN CONVECTIVE
FOCUS SHIFTING ACRS FAR NORTHERN IA AND SOUTHERN MN. NORTHERN THIRD
OF THE CWA WILL STILL BE AT RISK OF SOME BLEED DOWN ACTIVITY FROM
THE NORTH...WHILE MORE SCTRD TO ISOLATED CONVECTION OCCURS ACRS THE
CENTRAL AND SOUTH. OF COURSE...IF BOUNDARY GETS HELD UP OR EVEN
SHUNTED SOUTHWARD BY LATE SAT AND SAT NIGHT...THE LOCAL CWA COULD BE
UNDER THE GUN FOR MAIN BRUNT OF NEXT ROUND OF CONVECTION. IF THE
FRONT CAN PUSH NORTH AND STAY THERE...WE WILL BE IN FOR A WARM...
BREEZY AND DRY SUNDAY LIKE LATEST UKMET RUN SUGGESTS.

&&

IN THE EXTENDED PERIOD FOR MONDAY ON...MEDIUM RANGE MODEL ENSEMBLES
CONTINUE TO SUGGEST BUSY WX PERIOD AT LEAST THRU THU...AS WESTERN L/W
TROUGH SLOWLY MIGRATES EASTWARD TOWARD THE PLAINS. THUS LOOKS LIKE
SOUTHWEST UPPER FLOW TO CONTINUE OVER THE AREA...WITH PERIODIC WAVE
PROPAGATION AND LLVL BOUNDARY FLUCTUATION ACRS THE AREA FOR ALMOST
DAILY THREAT OF SHOWERS AND THUNDERSTORMS. TRYING TO WEED OUT SOME
DRY PERIODS...POSSIBLY TUE NIGHT AND MOST OF WED AS SFC BOUNDARY
LIFTS NORTH AND SFC WAVES PULL OUT TO THE WEST. BUT UKMET FURTHER
EAST WITH SFC WAVE AND WOULD BRING SIGNIFICANT PRECIP ON WED...SO
WILL CHICKEN OUT AND LEAVE IN CHANCE POPS. L/W AXIS MAKES IT ACRS THE
AREA THU NIGHT INTO FRI FOR COOL DOWN AND GENERALLY DRY PERIOD AT THE
END OF THE WEEK. BUT WITH VORT ROTATING DOWN INTO CENTRAL RIDGE AXIS
WITH ASSOCIATED COOL POOL ALOFT...WOULDNT BE SURPRISED IF EVEN FRI
MAY BE PLAGUED BY SOME INSTABILITY SHOWERS. WILL STILL GO DRY FOR NOW
WITH PRECIP HEAVY LONG TERM IN THE EARLIER PERIODS. MEDIUM RANGE
MODEL GUIDANCE IN THE MID TO UPPER 70S FOR HIGHS BEFORE COOL DOWN
FRI...BUT IF SFC FRONT CAN ADVANCE FAR ENOUGH NORTH...SOME 80 DEGREE
READINGS SHOULD OCCUR TUE THRU THU.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JDH
Hazardous weather outlook, May 7, 4:46 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT FRI MAY 7 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
546 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ACROSS AREAS ALONG
AND SOUTH OF INTERSTATE 80 EARLY THIS MORNING.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH.
HEAVY RAIN WILL ALSO BE POSSIBLE...WITH SOME PLACES RECEIVING OVER AN
INCH BEFORE THE RAIN ENDS.  SCATTERED SHOWERS AND A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. ANOTHER ROUND OF
THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...WILL OCCUR TONIGHT.  THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND
EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF
SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO
POSSIBLY HEAVY RAINFALL.

DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...THE COMBINATION OF
MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW
PERIODS OF STRONG TO SEVERE STORMS TO DEVELOP SATURDAY THROUGH THURSDAY.
IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREAT.

ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM TONIGHT THROUGH
THURSDAY. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA
RIVERS WOULD EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND
THURSDAY.

ERVIN

In the hours before

Local storm report, May 7, 10:30 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             ROBINS                  42.08N 91.67W
05/07/2004  1.75 INCH        LINN               IA   PUBLIC

1103 AM     HAIL             TIPTON                  41.77N 91.13W
05/07/2004  1.00 INCH        CEDAR              IA   LAW ENFORCEMENT

1059 AM     HAIL             CEDAR BLUFF             41.78N 91.32W
05/07/2004  1.00 INCH        CEDAR              IA   EMERGENCY MNGR

1058 AM     HAIL             1 W TIPTON              41.77N 91.15W
05/07/2004  0.75 INCH        CEDAR              IA   EMERGENCY MNGR

1055 AM     HAIL             SHELLSBURG              42.09N 91.87W
05/07/2004  1.00 INCH        BENTON             IA   BROADCAST MEDIA

&&

SK
Local storm report, May 7, 10:35 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 N MARION              42.05N 91.59W
05/07/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

1130 AM     HAIL             TODDVILLE               42.10N 91.72W
05/07/2004  0.75 INCH        LINN               IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

SK
Local storm report, May 7, 10:39 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 N MARION              42.05N 91.59W
05/07/2004  1.75 INCH        LINN               IA   AMATEUR RADIO

1118 AM     HAIL             1 NW HIAWATHA           42.06N 91.70W
05/07/2004  0.75 INCH        LINN               IA   AMATEUR RADIO

            HAIL COVERING THE GROUND.

1105 AM     HAIL             TIPTON                  41.77N 91.13W
05/07/2004  1.25 INCH        CEDAR              IA   STORM CHASER

&&

SK
Local storm report, May 7, 11:00 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             1 S ANAMOSA             42.09N 91.28W
05/07/2004  0.88 INCH        JONES              IA   AMATEUR RADIO

1155 AM     HAIL             MARTELLE                42.02N 91.36W
05/07/2004  1.00 INCH        JONES              IA   FIRE DEPT/RESCUE

            ON HIGHWAY ONE.

1154 AM     HAIL             ANAMOSA                 42.11N 91.28W
05/07/2004  1.00 INCH        JONES              IA   AMATEUR RADIO

1140 AM     HAIL             SPRINGVILLE             42.06N 91.44W
05/07/2004  1.75 INCH        LINN               IA   AMATEUR RADIO

1140 AM     HAIL             SHANNON                 42.15N 89.74W
05/07/2004  0.25 INCH        CARROLL            IL   TRAINED SPOTTER

1132 AM     HAIL             ROBINS                  42.08N 91.67W
05/07/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERING THE GROUND.

&&

SK
Local storm report, May 7, 1:01 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             MARTELLE                42.02N 91.36W
05/07/2004  1.00 INCH        JONES              IA   FIRE DEPT/RESCUE

            ON HIGHWAY ONE.

1155 AM     HAIL             1 S ANAMOSA             42.09N 91.28W
05/07/2004  0.88 INCH        JONES              IA   AMATEUR RADIO

1154 AM     HAIL             ANAMOSA                 42.11N 91.28W
05/07/2004  1.00 INCH        JONES              IA   AMATEUR RADIO

1140 AM     HAIL             SHANNON                 42.15N 89.74W
05/07/2004  0.25 INCH        CARROLL            IL   TRAINED SPOTTER

1140 AM     HAIL             SPRINGVILLE             42.06N 91.44W
05/07/2004  1.75 INCH        LINN               IA   AMATEUR RADIO

1132 AM     HAIL             ROBINS                  42.08N 91.67W
05/07/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERING THE GROUND.

1130 AM     HAIL             1 N MARION              42.05N 91.59W
05/07/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

1130 AM     HAIL             1 N MARION              42.05N 91.59W
05/07/2004  1.75 INCH        LINN               IA   AMATEUR RADIO

1130 AM     HAIL             TODDVILLE               42.10N 91.72W
05/07/2004  0.75 INCH        LINN               IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

1119 AM     HAIL             ROBINS                  42.08N 91.67W
05/07/2004  1.75 INCH        LINN               IA   PUBLIC

1118 AM     HAIL             1 NW HIAWATHA           42.06N 91.70W
05/07/2004  0.75 INCH        LINN               IA   AMATEUR RADIO

            HAIL COVERING THE GROUND.

1105 AM     HAIL             TIPTON                  41.77N 91.13W
05/07/2004  1.25 INCH        CEDAR              IA   STORM CHASER

1103 AM     HAIL             TIPTON                  41.77N 91.13W
05/07/2004  1.00 INCH        CEDAR              IA   LAW ENFORCEMENT

1100 AM     HAIL             MARTELLE                42.02N 91.36W
05/07/2004  0.25 INCH        JONES              IA   FIRE DEPT/RESCUE

1059 AM     HAIL             CEDAR BLUFF             41.78N 91.32W
05/07/2004  1.00 INCH        CEDAR              IA   EMERGENCY MNGR

1058 AM     HAIL             1 W TIPTON              41.77N 91.15W
05/07/2004  0.75 INCH        CEDAR              IA   EMERGENCY MNGR

1055 AM     HAIL             SHELLSBURG              42.09N 91.87W
05/07/2004  1.00 INCH        BENTON             IA   BROADCAST MEDIA

1014 AM     HAIL             NORWAY                  41.90N 91.92W
05/07/2004  0.25 INCH        BENTON             IA   TRAINED SPOTTER

0916 AM     HAIL             FULTON                  42.15N 90.68W
05/07/2004  0.50 INCH        JACKSON            IA   TRAINED SPOTTER

0905 AM     HAIL             CLINTON                 41.84N 90.23W
05/07/2004  0.25 INCH        CLINTON            IA   LAW ENFORCEMENT

0850 AM     HAIL             CAMANCHE                41.79N 90.28W
05/07/2004  0.50 INCH        CLINTON            IA   TRAINED SPOTTER

0825 AM     TSTM WND DMG     WOODHULL                41.18N 90.32W
05/07/2004                   HENRY              IL   CO-OP OBSERVER

            LATE REPORT. WRIST SIZED LIMBS DOWN.

0822 AM     HAIL             ELDRIDGE                41.64N 90.57W
05/07/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

0821 AM     HAIL             ELDRIDGE                41.64N 90.57W
05/07/2004  0.88 INCH        SCOTT              IA   NWS EMPLOYEE

            COVERING THE GROUND.

0820 AM     HAIL             ELDRIDGE                41.64N 90.57W
05/07/2004  1.00 INCH        SCOTT              IA   TRAINED SPOTTER

0723 AM     HAIL             LE CLAIRE               41.60N 90.36W
05/07/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            DOWNTOWN LE CLAIRE.

0718 AM     HAIL             3 N WEST LIBERTY        41.62N 91.26W
05/07/2004  0.75 INCH        CEDAR              IA   TRAINED SPOTTER

            OCCURING FOR PAST 5 MINUTES.

0702 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  1.00 INCH        JOHNSON            IA   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING GROUND AND ROAD.

0700 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  1.75 INCH        JOHNSON            IA   TRAINED SPOTTER

            GOLF BALL HAIL, DENTING CARS IN IOWA CITY.

0659 AM     HAIL             1 E IOWA CITY           41.66N 91.52W
05/07/2004  1.25 INCH        JOHNSON            IA   TRAINED SPOTTER

0659 AM     HAIL             1 S IOWA CITY           41.64N 91.54W
05/07/2004  2.50 INCH        JOHNSON            IA   BROADCAST MEDIA

            REPORT RELAYED BY KWWL.

0657 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  0.75 INCH        JOHNSON            IA   TRAINED SPOTTER

            COVERING GROUND IN SOUTHEAST SECTION OF CITY.

0655 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  0.88 INCH        JOHNSON            IA   TRAINED SPOTTER

0655 AM     HAIL             E IOWA CITY             41.66N 91.54W
05/07/2004  1.00 INCH        JOHNSON            IA   NWS EMPLOYEE

0650 AM     HAIL             2 W IOWA CITY           41.66N 91.57W
05/07/2004  1.50 INCH        JOHNSON            IA   TRAINED SPOTTER

            OCCURING FOR 5 MINUITES.

0600 AM     HAIL             SPRING VALLEY           41.33N 89.20W
05/07/2004  0.88 INCH        BUREAU             IL   LAW ENFORCEMENT

0555 AM     BLIZZARD         E IOWA CITY             41.66N 91.54W
05/07/2004                   JOHNSON            IA   NWS STORM SURVEY

0555 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  0.88 INCH        JOHNSON            IA   TRAINED SPOTTER

            OCCURING FOR PAST 7 MINUTES.

0555 AM     HAIL             GRANVILLE               41.26N 89.23W
05/07/2004  0.88 INCH        PUTNAM             IL   EMERGENCY MNGR

0548 AM     HAIL             1 E DEPUE               41.33N 89.28W
05/07/2004  1.75 INCH        BUREAU             IL   TRAINED SPOTTER

            HEAVY RAIN AND 30-40 MPH GUSTS.

0530 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  1.00 INCH        JOHNSON            IA   TRAINED SPOTTER

0530 AM     HAIL             1 E IOWA CITY           41.66N 91.52W
05/07/2004  1.00 INCH        JOHNSON            IA   TRAINED SPOTTER

0530 AM     HEAVY RAIN       MUSCATINE               41.42N 91.07W
05/07/2004  1.10 INCH        MUSCATINE          IA   TRAINED SPOTTER

            ONE AND ONE TENTH OF AN INCH IN THE PAST 30 MINUTES.

0530 AM     HAIL             2 W IOWA CITY           41.66N 91.57W
05/07/2004  1.50 INCH        JOHNSON            IA   TRAINED SPOTTER

0511 AM     HAIL             1 W GALVA               41.17N 90.06W
05/07/2004  0.88 INCH        HENRY              IL   TRAINED SPOTTER

0502 AM     TSTM WND GST     GALVA                   41.17N 90.04W
05/07/2004  50 MPH           HENRY              IL   TRAINED SPOTTER

0436 AM     HAIL             STOCKTON                41.58N 90.87W
05/07/2004  0.25 INCH        MUSCATINE          IA   LAW ENFORCEMENT

            WITH HEAVY RAIN.

0430 AM     TSTM WND GST     DAVENPORT               41.56N 90.60W
05/07/2004  65 MPH           SCOTT              IA   NWS EMPLOYEE

            DELAYED REPORT. WIND 60 TO 70 MPH. 10 INCH DIAMETER
            BRANCHES DOWN.

0426 AM     HAIL             2 N BUFFALO             41.49N 90.72W
05/07/2004  0.50 INCH        SCOTT              IA   TRAINED SPOTTER

0425 AM     HAIL             3 E BLUE GRASS          41.51N 90.71W
05/07/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            WITH HEAVY RAIN.

0424 AM     HAIL             BUFFALO                 41.46N 90.72W
05/07/2004  0.88 INCH        SCOTT              IA   TRAINED SPOTTER

            ALSO ESTIMATED 60 MPH WIND GUSTS.

0412 AM     HAIL             BELLEVUE                42.26N 90.43W
05/07/2004  0.25 INCH        JACKSON            IA   TRAINED SPOTTER

0405 AM     TSTM WND GST     MUSCATINE               41.42N 91.07W
05/07/2004  70 MPH           MUSCATINE          IA   TRAINED SPOTTER

            ESTIMATED, ALSO PEA SIZED HAIL REPORTED.

0405 AM     TSTM WND DMG     ATALISSA                41.57N 91.17W
05/07/2004                   MUSCATINE          IA   LAW ENFORCEMENT

            SIGNIFICANT POWERLINE DAMAGE, 2 SEMI TRAILERS BLOWN OVER.

0405 AM     TSTM WND DMG     SWEETLAND CENTER        41.50N 90.97W
05/07/2004                   MUSCATINE          IA   LAW ENFORCEMENT

            SEVERAL GRAIN BINS DESTROYED. TREES BLOWN INTO HOUSES IN
            SWEETLAND CENTER.

0405 AM     TSTM WND GST     2 N MUSCATINE           41.45N 91.07W
05/07/2004  62 MPH           MUSCATINE          IA   CO-OP OBSERVER

0404 AM     TSTM WND DMG     PLEASANT PRARIE         41.52N 90.87W
05/07/2004                   MUSCATINE          IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
            MARKER.

0400 AM     TSTM WND DMG     MUSCATINE               41.42N 91.07W
05/07/2004                   MUSCATINE          IA   TRAINED SPOTTER

            MUSCATINE WITHIN A 1-2 SQUARE MILE AREA, AROUND 4 AM. 8
            POWER LINES DOWN, 2 SEMI TRUCKS BLOWN OFF THE ROAD,
            TRAILERS FROM A TRAILER SALES LOT BLOWN UP TO 1/4 OF A
            MILE AWAY, NEW POLE BUILDING DESTROYED AND SCATTERED
            ACROSS A FIELD, SOME HOUSE SHINGLES BLOWN OFF.

0345 AM     TSTM WND GST     ATALISSA                41.57N 91.17W
05/07/2004  60 MPH           MUSCATINE          IA   TRAINED SPOTTER

0325 AM     HAIL             N CEDAR RAPIDS          41.97N 91.67W
05/07/2004  0.25 INCH        LINN               IA   TRAINED SPOTTER

            PERIODS OF MODERATE TO HEAVY RAIN, CAUSING WATER TO POND
            ON ROADWAYS.

0320 AM     HAIL             1 W DEWITT              41.82N 90.57W
05/07/2004  0.25 INCH        CLINTON            IA   TRAINED SPOTTER

0319 AM     HAIL             NE CEDAR RAPIDS         41.97N 91.67W
05/07/2004  0.25 INCH        LINN               IA   TRAINED SPOTTER

0310 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
05/07/2004  0.00 INCH        BENTON             IA   TRAINED SPOTTER

            1.13 INCHES OF RAIN.

0307 AM     HAIL             2 S CEDAR RAPIDS        41.94N 91.67W
05/07/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

            REPORTED AT KIRKWOOD COMM COLLEGE

0302 AM     HAIL             DAVENPORT               41.56N 90.60W
05/07/2004  0.50 INCH        SCOTT              IA   NWS EMPLOYEE

0253 AM     HAIL             CEDAR RAPIDS            41.97N 91.67W
05/07/2004  0.75 INCH        LINN               IA   TRAINED SPOTTER

0238 AM     HAIL             ANAMOSA                 42.11N 91.28W
05/07/2004  0.25 INCH        JONES              IA   TRAINED SPOTTER

0238 AM     HAIL             SHELLSBURG              42.09N 91.87W
05/07/2004  1.00 INCH        BENTON             IA   EMERGENCY MNGR

0225 AM     HAIL             VINTON                  42.16N 92.03W
05/07/2004  1.75 INCH        BENTON             IA   BROADCAST MEDIA

            PUBLIC REPORT FROM KCRG.

0220 AM     HAIL             VINTON                  42.16N 92.03W
05/07/2004  1.00 INCH        BENTON             IA   EMERGENCY MNGR

0210 AM     HAIL             CENTER POINT            42.19N 91.78W
05/07/2004  0.50 INCH        LINN               IA   EMERGENCY MNGR

&&

SK
Local storm report, May 7, 2:45 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             SOLON                   41.81N 91.49W
05/07/2004  0.88 INCH        JOHNSON            IA   PUBLIC

            HAIL LASTED 5 MINUTES...COVERED THE GROUND.

&&

WDN

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Delaware

When
May 7, 3:08 PM CST to 3:10 PM CST
Where
Delaware County, Greeley
Measured
0.88 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.583, -91.350

Hail, Delaware

When
May 7, 3:21 PM CST to 3:23 PM CST
Where
Delaware County, Colesburg
Measured
0.88 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.633, -91.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405749, 5405750.